Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 84, NWS Jackson, KY

August 6, 20184 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 6, 2018, 5:56 PM EDT for 4 counties in Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 5:56 PM EDT (21:56 UTC)
Expired
Aug 6, 2018, 6:30 PM EDT
In force
34 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bath County, KY, Menifee County, KY, Morgan County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 45 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

190 
WUUS53 KJKL 062156
SVRJKL
KYC011-165-175-205-062230-
/O.NEW.KJKL.SV.W.0084.180806T2156Z-180806T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
556 PM EDT MON AUG 6 2018

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Southeastern Bath County in east central Kentucky...
  Northwestern Morgan County in southeastern Kentucky...
  Northeastern Menifee County in east central Kentucky...
  South central Rowan County in east central Kentucky...

* Until 630 PM EDT.

* At 555 PM EDT, a severe thunderstorm was located over Ratlitt, or
  near Frenchburg, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  West Liberty, Frenchburg, Henry, Wellington, Malone, Zag, Greear,
  Lick Branch, Index, Denniston, Pekin and Liberty Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3804 8322 3785 8323 3793 8366 3805 8363
      3805 8323
TIME...MOT...LOC 2155Z 273DEG 25KT 3800 8356 

HAIL...<.75IN
WIND...60MPH
 
$$

SHALLENBERGER
2 follow-up statements
250 
WWUS53 KJKL 062215
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
615 PM EDT MON AUG 6 2018

KYC011-205-062224-
/O.CAN.KJKL.SV.W.0084.000000T0000Z-180806T2230Z/
Bath KY-Rowan KY-
615 PM EDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BATH AND SOUTH
CENTRAL ROWAN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 3791 8356 3800 8351 3803 8322 3785 8323
TIME...MOT...LOC 2214Z 273DEG 25KT 3799 8342 

$$

KYC165-175-062230-
/O.CON.KJKL.SV.W.0084.000000T0000Z-180806T2230Z/
Morgan KY-Menifee KY-
615 PM EDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHWESTERN MORGAN AND EAST CENTRAL MENIFEE COUNTIES...

At 614 PM EDT, a severe thunderstorm was located over Kellacey, or 9
miles northwest of West Liberty, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
West Liberty, Henry, Wellington, Malone, Zag, Greear, Lick Branch,
Index, Denniston, Pekin, Liberty Road and Omer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3791 8356 3800 8351 3803 8322 3785 8323
TIME...MOT...LOC 2214Z 273DEG 25KT 3799 8342 

HAIL...<.75IN
WIND...60MPH
 
$$

SHALLENBERGER
319 
WWUS53 KJKL 062226
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
626 PM EDT MON AUG 6 2018

KYC165-175-062236-
/O.EXP.KJKL.SV.W.0084.000000T0000Z-180806T2230Z/
Morgan KY-Menifee KY-
626 PM EDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORGAN AND EAST
CENTRAL MENIFEE COUNTIES WILL EXPIRE AT 630 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3791 8356 3800 8351 3803 8322 3785 8323
TIME...MOT...LOC 2226Z 273DEG 25KT 3799 8333 

$$

SHALLENBERGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 4:47 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 6, 4:47 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
447 PM EDT Mon Aug 6 2018

.SHORT TERM...(This evening through Tuesday night)
Issued at 446 PM EDT MON AUG 6 2018

Scattered showers and thunderstorms were ongoing late this
afternoon, mostly over the far northern portion of the forecast
area. Areas further south were affected by a mini MCS during the
day, which delayed diurnal destabilization. By late afternoon a cu
field was developing over the Cumberland basin, where the MCS
cleared out first. Will not rule out precip in the MCS affected
area, but the greatest chance through tonight is where the
scattered activity is ongoing in the north.

In the bigger picture, an upper level ridge over the southeast
CONUS is weakening as a broad trough descends east southeast over
the Midwest and New England. The trough was supporting a cold
front which extended from the Great Lakes southwest to KS late
this afternoon. As the trough continue to deepen/develop, the
front will slowly push southeast, reach near the Ohio River by
early Wednesday morning. Low level flow ahead of the front will
provide transport of warm and humid air northeastward. Increasing
flow aloft will be more favorable conditions for thunderstorms.
Another increase in activity should occur on Tuesday as diurnal
destabilization takes place, with the greatest POP in our northern
counties which will be closest to the front.

An overall decrease in activity should occur again on Tuesday
night with the loss of surface based instability. However, have
included another slight increase in the POP from the north toward
dawn, as the cold front starts to get close.

.LONG TERM...(Wednesday through Monday)
Issued at 446 PM EDT MON AUG 6 2018

There is good model agreement on the general evolution of the upper
air pattern from mid week into the weekend, with upper ridging
building in the northern Rockies and then shifting into the northern
plains this weekend. Downstream, troughing becomes more pronounced
over the eastern United States, but there are differences in the
development of a closed mid level low over the Great Lakes/Ohio
Valley this weekend into early next week. The GFS has been pointing
towards the closed low in previous runs and continues to do so with
the 12Z run today. The 12Z ECMWF has come around to developing a
closed low as well, so confidence in this scenario is increasing.
However, the location of the development of the closed low varies.
For example at 12Z Monday the ECMWF shows a closed low centered over
northern MI, while the 12z operational GFS has it over northern IN.
The GFS ensemble mean shows it even further south, near the OH-IN-KY
tri-state area.

With the deepening of an eastern U.S. trough, and eventual
development of a cut off low, we will see a fairly active pattern
with daily shower and thunderstorm chances. On Wednesday, a cold
front will push through the area with a good chance of
thunderstorms. The front will stall out to our south, and there will
not be a significant change in air mass. In fact surface dewpoints
will remain in the 65 to 70 degree right through the weekend, and
precipitable water looks to remain between 1.5 and 2 inches. As such
heavy rain will be possible with thunderstorms that develop on any
given day. WPC already has placed eastern KY in a marginal risk area
for heavy rain for day 3 (Wednesday into Wednesday night.) The
overall wet pattern will result in suppression of daytime maximum
temperatures on most days, but humidity levels will remain high.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 224 PM EDT MON AUG 6 2018

Showers/thunderstorms were scattered about at the start of the
period, except for a noticeable void over the middle of the
forecast area. This void was caused by subdued heating as a
cluster of thunderstorms and its cloud shield moved over portions
of the area during the morning and early afternoon. As the
overcast breaks up and heating occurs, will expect scattered
showers/thunderstorms to continue to fill in. Activity will then
diminish with loss of heating this evening. Scattered
showers/thunderstorms are forecast to redevelop on Tuesday
morning. Showers/thunderstorms will bring localized sub-VFR
conditions.

Valley fog should develop again tonight and last into Tuesday
morning, with localized VLIFR conditions. Extensive rain which
affected the KSME and KLOZ areas today may aid development of fog
there tonight, and have allowed tempo IFR conditions in their
TAFs around dawn.

Outside of the mentioned precip and fog, VFR conditions are
forecast.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HAL
LONG TERM...SBH
AVIATION...HAL
Hazardous weather outlook, Aug 6, 4:17 PM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
417 PM EDT Mon Aug 6 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
417 PM EDT Mon Aug 6 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...through tonight.

Thunderstorms will be possible at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times, mainly during the
afternoon and early evening hours. Some of them could produce
locally heavy rainfall, especially on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

HAL/SBH

In the hours before

Special weather statement, Aug 6, 5:51 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
551 PM EDT MON AUG 6 2018

KYZ051-052-060-106-062230-
Rowan-Menifee-Morgan-Bath-
551 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BATH...NORTHWESTERN
MORGAN...CENTRAL MENIFEE AND SOUTH CENTRAL ROWAN COUNTIES...

At 550 PM EDT, a strong thunderstorm was located over Hope, or 7
miles northwest of Frenchburg, moving east at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
West Liberty, Frenchburg, Henry, Wellington, Zag, Greear, Blairs
Mills, Mize, Rothwell, Yale, Denniston, Pekin, Liberty Road, Omer,
Bangor, Dehart, Panama, Ratlitt, Zilpo and Scranton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3808 8327 3806 8327 3805 8325 3805 8323
      3784 8328 3793 8369 3804 8371 3807 8356
      3810 8326
TIME...MOT...LOC 2150Z 273DEG 25KT 3801 8374

SHALLENBERGER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:10 AM EDTAreal Flood AdvisoryJKLPulaski111 min
Aug 6, 10:43 AM EDTAreal Flood AdvisoryJKLKnox2 hr
Aug 6, 5:51 PM EDTSpecial Weather StatementJKLMenifee39 min
Aug 6, 6:20 PM EDTSpecial Weather StatementJKLWolfe40 min
Aug 6, 7:10 PM EDTSpecial Weather StatementJKLJohnson, Martin35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.